New Mexico, 2003Drought in New Mexico, August 1 to 31, 2003
August 1 to 31, 2003 · NWS ABQ · 22 events in 22 counties and zones
Unusually dry summer weather persisted for most areas throughout the month. The July-August period, despite an increase in showers during late August, was noted as the 4th driest summer rain season on record.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 22
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Unusually dry summer weather persisted for most areas throughout the month. The July-August period, despite an increase in showers during late August, was noted as the 4th driest summer rain season on record.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 31, 8:20 PM MST, 3 hours 40 minutes earlier.
Area forecast discussion, Jul 31, 8:20 PM MST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
920 PM MDT THU JUL 31 2003
MINOR CHANGES TO THE EVENING FORECAST. SPREAD MOSTLY CLOUDY SKIES
FARTHER NORTH ACROSS WESTERN AREAS AND POSSIBLY NOT ENOUGH ACROSS
NORTHERN AREAS. SATELLITE LOOPS SHOW A BUNCH OF MOISTURE SPREADING
NORTHWARD. KEPT POPS UP MOST OF THE NIGHT FAR WEST AND NORTHERN
BORDER ZONES DUE TO THIS SURGE AND ROTATION AROUND THE UPPER RIDGE.
WAS TEMPTED TO ADJUST FRI AND SATURDAYS FORECAST POPS AND SOME SKY
COVER GRIDS...BUT NOT ENOUGH CHANGE BY THE EVENING MODEL
RUN...MAINLY ON POPS. INTUITION TELLS ME TO INCREASE BUT WILL LET
LATER SHIFTS TO INVESTIGATE FURTHER. DID CHANGE SKY COVER THOUGH
ACROSS WESTERN AREAS TO INDICATE MOSTLY CLOUDY. TEMPS LOOK GOOD.
.ABQ...NONE.
GB
Hazardous weather outlook, Jul 31, 5:00 AM MST, 19 hours before
NMZ001>021-026-011200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT THU JUL 31 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.
.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SMALL AMOUNTS OF RAIN
CAN STILL PRODUCE FLASH FLOODING IN AREAS THAT HAVE SUFFERED RECENT
LARGE WILDFIRES.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER
CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
Drought, Northwest Plateau / San Juan Except X Sw and Se / Nc McKinley
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Northwest Plateau / San Juan Except X Sw and Se / Nc McKinley forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Capitan/Northern Sacramento Mountains / Sc Lincoln
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Capitan/Northern Sacramento Mountains / Sc Lincoln forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Central High Plains/Estancia Valley County / Se Santa Fe / W San Miguel / Torrance Except X W / E Socorro
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Central High Plains/Estancia Valley County / Se Santa Fe / W San Miguel / Torrance Except X W / E Socorro forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Chaves County Plains / Chaves Except X Sw
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Chaves County Plains / Chaves Except X Sw forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Conchas Lake/Guadalupe / E San Miguel / Guadalupe
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Conchas Lake/Guadalupe / E San Miguel / Guadalupe forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Curry
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Curry forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, De Baca
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- De Baca forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Far Northeast Plains / Union Except X Nw / X Se Colfax
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Far Northeast Plains / Union Except X Nw / X Se Colfax forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Guadalupe Mountains of Chaves County / X Sw Chaves
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Guadalupe Mountains of Chaves County / X Sw Chaves forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Harding
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Harding forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Lincoln County High Plains/Hondo Valley / Lincoln Except Sc
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Lincoln County High Plains/Hondo Valley / Lincoln Except Sc forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Lower Rio Grande Valley / Part of C and E Socorro
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Lower Rio Grande Valley / Part of C and E Socorro forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Middle Rio Grande Valley / X Sc Sanduval / Valencia Except X E / X E Cibola / Bernalillo Except E and X Nw
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Middle Rio Grande Valley / X Sc Sanduval / Valencia Except X E / X E Cibola / Bernalillo Except E and X Nw forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Northeast Highlands / All But X W and X Se Colfax / All But X W Mora / C San Miguel / X Nw Union
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Northeast Highlands / All But X W and X Se Colfax / All But X W Mora / C San Miguel / X Nw Union forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Northwest Mountains Including Jemez / Rio Arriba Except X Se / Sanduval Except Se and X Sw / Los Alamos / Ne McKinley / Se San Juan / X Nw Santa Fe
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Northwest Mountains Including Jemez / Rio Arriba Except X Se / Sanduval Except Se and X Sw / Los Alamos / Ne McKinley / Se San Juan / X Nw Santa Fe forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Quay
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Quay forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Roosevelt
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Roosevelt forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Sandia/Manzano Mountains / Most of W Santa Fe / E Bernalillo / X Se Sanduval / X W Torrance / E Valencia / Part of E Socorro
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Sandia/Manzano Mountains / Most of W Santa Fe / E Bernalillo / X Se Sanduval / X W Torrance / E Valencia / Part of E Socorro forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Sangre de Cristo Mountains / Taos / X W Mora / X Se Rio Arriba / Ne Santa Fe / X W Colfax / X Nw San Miguel
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Sangre de Cristo Mountains / Taos / X W Mora / X Se Rio Arriba / Ne Santa Fe / X W Colfax / X Nw San Miguel forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Southwest Mountains/Upper Gila Region / Catron Except N / Part of W Socorro
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Southwest Mountains/Upper Gila Region / Catron Except N / Part of W Socorro forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Upper Rio Grande Valley / Nw Santa Fe / Part of Se Rio Arriba / Part of Se Sanduval
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Upper Rio Grande Valley / Nw Santa Fe / Part of Se Rio Arriba / Part of Se Sanduval forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Westcentral Mountains / McKinley Except Nc and Ne / Cibola Except X E / N Catron / X Sw Sanduval / X Nw Bernalillo / X Nw Socorro
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Westcentral Mountains / McKinley Except Nc and Ne / Cibola Except X E / N Catron / X Sw Sanduval / X Nw Bernalillo / X Nw Socorro forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Iowa, August 1 to 31, 2003$645 million · 51 events
- Hail and Damaging Winds in Oklahoma, August 1, 20031 death · 1 injured · $390,000 · 1 in hail · 37 events
- Drought in Iowa, August 1 to 31, 2003$312 million · 21 events
- Hail and Damaging Winds in Michigan, August 1, 20031 death · 2 injured · 1 in hail · 24 events
- Hail and Damaging Winds in Michigan, August 1, 2003$505,000 · 1.75 in hail · 17 events
- Damaging Winds in Arkansas, August 1, 2003$275,000 · 70 kt wind · 4 events
- Hail and Lightning Strike in Illinois, August 1, 2003$203,000 · 1.5 in hail · 8 events
- Flash Flood and Hail in Illinois, August 1, 20031.75 in hail · 65 events
- Hail in Iowa, August 1, 2003$175,000 · 1.75 in hail · 1 event
- Tornado and Hail in Indiana, August 1, 20032 injured · $3,000 · F1 · 20 events
- Hail and Damaging Winds in Wisconsin, August 1, 2003$100,000 · 1.75 in hail · 11 events
- Hail in Illinois, August 1, 2003$138,000 · 1.75 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5338000, 5338001, 5338002, 5338003, 5338004, 5338005, 5338006, 5338007, 5338008, 5338009, 5338010, 5338011, 5338012, 5338013, 5338014, 5338015, 5338016, 5338017, 5338018, 5338019, 5338020, 5338021.